×

Please Remove Adblock
Adverts are the main source of Revenue for DoveMed. Please remove adblock to help us create the best medical content found on the Internet.

First Aid for Tetrahydrozoline Poisoning

Last updated Feb. 26, 2018

Tetrahydrozoline or tetryzoline is an alpha agonist (substances that help blood vessel constriction) found in certain eye drops and nasal solutions. Tetrahydrozoline Poisoning is the accidental or intentional intake of medication containing tetrahydrozoline.


What is Tetrahydrozoline Poisoning?

  • Tetrahydrozoline or tetryzoline is an alpha agonist (substances that help blood vessel constriction) found in certain eye drops and nasal solutions
  • It is an over-the-counter medication that is commonly used for children and adults. The drug may be sold under brand names Eyesine, Geneye, Murine Tears Plus, Optigene 3, Tyzine, Visine Original and Advanced Relief among others
  • Tetrahydrozoline Poisoning is the accidental or intentional intake of medication containing tetrahydrozoline
  • The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)

Tetrahydrozoline Poisoning may be also referred to variously as the following:

  • Murine Poisoning
  • Tetrahydrozoline Toxicity
  • Tetryzoline Poisoning
  • Visine Poisoning

What are the Causes of Tetrahydrozoline Poisoning?

  • Tetrahydrozoline Poisoning is caused by the intake of large amounts of tetrahydrozoline containing medicated solutions
  • This intake could be accidental, or in some cases intentional, to bring self-harm

Note: The drug can interact with other prescribed or non-prescribed medications in the body. Such interactions may enhance the therapeutic effects of the drug or other medications being taken, resulting in undesired side effects (such as an overdose).

What are the Signs and Symptoms of Tetrahydrozoline Poisoning?

The signs and symptoms of Tetrahydrozoline Poisoning can vary from one individual to another. It may be mild in some and severe in others. Several systems of the body, such as the respiratory system, digestive system, nervous system, and ENT may be affected.

The signs and symptoms of Tetrahydrozoline Poisoning may include:

  • Headaches
  • Reduced body temperature
  • Nausea, vomiting
  • Diarrhea
  • Heartburn
  • Bleeding in the stomach, stomach pain
  • Breathing difficulties; absence of breathing
  • Rapid heartbeat
  • Irritability and increased nervousness
  • Vision abnormalities including blurred vision; dilated pupils
  • Blood pressure increase or decrease
  • Bluish discoloration of lips and beneath fingernails
  • Seizures and tremors (shaking of body)
  • Coma

How is First Aid administered for Tetrahydrozoline Poisoning?

First Aid tips for Tetrahydrozoline Poisoning:

  • If the individual with Tetrahydrozoline Poisoning is in a coma, or is experiencing life-threatening symptoms, call 911 (or your local emergency help number) immediately
  • Call the Poison Control Center at 1-800-222-1222 (or your local poison control center) for further instructions
  • Provide them with information such as dosage, type of drug taken, strength and time of ingestion of medication, age, weight and general health status of affected individual
  • Confirm that the airways are protected; also, ensure breathing and the presence of pulse
  • Unless instructed by a healthcare professional, DO NOT induce vomiting in the affected individual
  • Take individual to emergency room (ER) for further treatment
  • Always try to take the medication strip/bottle/container to the ER

The emergency medical health professional might perform the following steps towards treating the condition:

  • Medically manage symptoms; provide breathing support, if necessary
  • Administer activated charcoal to avoid absorbance of drug in the body
  • Administer laxatives for elimination of drug from the body
  • Administer fluids by an intravenous drip line

Who should administer First Aid for Tetrahydrozoline Poisoning?

First aid for Tetrahydrozoline Poisoning is administered by healthcare professionals.

  • The individual who overdosed, or someone near, should call 911 for emergency assistance (or the local emergency number)
  • They should also call the poison control center at 1-800-222-1222 (or the local poison control center) and follow instructions

What is the Prognosis of Tetrahydrozoline Poisoning?

  • The prognosis of Tetrahydrozoline Overdose is dependent on the amount of drug consumed, time between ingestion and treatment, severity of the symptoms, as well as general health status of the patient
  • If the individual can recover from the symptoms within a period of 24 hours, with adequate medication and support, the outcome is generally good
  • In case of severe symptoms including abnormal heart-rates, seizures, and coma, it may considerably worsen the outcome. Young children and older adults may be severely affected

In general, overdoses are common situations in the emergency departments. A majority of the cases are often not fatal, when appropriate treatment is given.

How can Tetrahydrozoline Poisoning be Prevented?

Tetrahydrozoline Poisoning can be prevented by:

  • Always taking the right dose of medication at recommended times
  • Avoiding drugs that might interact with tetrahydrozoline
  • Refrain from self-medication
  • Exercising caution while taking multiple drugs with tetrahydrozoline
  • Keeping medications out of reach of children in child-proof containers
  • For older individuals and those who tend to be forgetful, medications should be stored in single dose containers with time labels, to avoid multiple dosage
  • Monitor use of this medication, especially in patients who have depression or harbor suicidal thoughts and behavior

It is important to give your healthcare provider a complete list of prescription and non-prescription medications that are being currently taken. This will help them in assessing the possible drug interactions within various medications and help avoid/prevent accidental or unintentional toxic drug effects.

What are certain Crucial Steps to be followed?

  • Call 911 (or your local emergency number) for emergency assistance, if symptoms are life-threatening
  • Call Poison Control Center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps
  • It would be helpful if the following information is readily available:
    • Type, dosage and time of administration of medication
    • Age and weight of the individual
    • And, the overall health status of the individual

What are some Useful Resources for Additional Information?


References and Information Sources used for the Article:


Helpful Peer-Reviewed Medical Articles:


Reviewed and Approved by a member of the DoveMed Editorial Board
First uploaded: July 17, 2017
Last updated: Feb. 26, 2018